On Some Recent Approximation Algorithms for MAX SAT

  • Matthias Poloczek
  • David P. Williamson
  • Anke van Zuylen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8392)


Recently a number of randomized \(\frac{3}{4}\)-approximation algorithms for MAX SAT have been proposed that all work in the same way: given a fixed ordering of the variables, the algorithm makes a random assignment to each variable in sequence, in which the probability of assigning each variable true or false depends on the current set of satisfied (or unsatisfied) clauses. To our knowledge, the first such algorithm was proposed by Poloczek and Schnitger [7]; Van Zuylen [8] subsequently gave an algorithm that set the probabilities differently and had a simpler analysis. Buchbinder, Feldman, Naor, and Schwartz [1], as a special case of their work on maximizing submodular functions, also give a randomized \(\frac{3}{4}\)-approximation algorithm for MAX SAT with the same structure as these previous algorithms. In this note we give a gloss on the Buchbinder et al. algorithm that makes it even simpler, and show that in fact it is equivalent to the previous algorithm of Van Zuylen. We also show how it extends to a deterministic LP rounding algorithm, and we show that this same algorithm was also given by Van Zuylen [8]. Finally, we describe a data structure for implementing these algorithms in linear time and space.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Buchbinder, N., Feldman, M., Naor, J.S., Schwartz, R.: A tight linear time (1/2)-approximation for unconstrained submodular maximization. In: Proceedings of the 53rd Annual IEEE Symposium on the Foundations of Computer Science, pp. 649–658 (2012)Google Scholar
  2. 2.
    Chen, J., Friesen, D.K., Zheng, H.: Tight bound on Johnson’s algorithm for maximum satisfiability. J. Comput. Syst. Sci. 58, 622–640 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Engebretsen, L.: Simplified tight analysis of Johnson’s algorithm. Inf. Process. Lett. 92, 207–210 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Goemans, M.X., Williamson, D.P.: New 3/4-approximation algorithms for the maximum satisfiability problem. SIAM Journal on Discrete Mathematics 7, 656–666 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9, 256–278 (1974)CrossRefzbMATHGoogle Scholar
  6. 6.
    Poloczek, M.: Bounds on greedy algorithms for MAX SAT. In: Demetrescu, C., Halldórsson, M.M. (eds.) ESA 2011. LNCS, vol. 6942, pp. 37–48. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  7. 7.
    Poloczek, M., Schnitger, G.: Randomized variants of Johnson’s algorithm for MAX SAT. In: Proceedings of the 22nd Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 656–663 (2011)Google Scholar
  8. 8.
    van Zuylen, A.: Simpler 3/4-approximation algorithms for MAX SAT. In: Solis-Oba, R., Persiano, G. (eds.) WAOA 2011. LNCS, vol. 7164, pp. 188–197. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  9. 9.
    Williamson, D.P.: Lecture notes in approximation algorithms, Fall 1998. IBM Research Report RC 21409, IBM Research (1999)Google Scholar
  10. 10.
    Yannakakis, M.: On the approximation of maximum satisfiability. Journal of Algorithms 17, 475–502 (1994)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Matthias Poloczek
    • 1
  • David P. Williamson
    • 1
  • Anke van Zuylen
    • 2
  1. 1.School of Operations Research and Information EngineeringCornell UniversityIthacaUSA
  2. 2.Department of MathematicsCollege of William and MaryWilliamsburgUSA

Personalised recommendations